Ohio, 2004

Flooding in Ohio, June 17 to 18, 2004

June 17 to 18, 2004 · NWS CLE · 3 events in 3 counties and zones

Slow moving thunderstorms repeatedly moved across Ashland, Knox and Richland Counties on the evening of June 17th. Locally heavy rainfall was reported with these storms.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Slow moving thunderstorms repeatedly moved across Ashland, Knox and Richland Counties on the evening of June 17th. Locally heavy rainfall was reported with these storms. Some locations saw as much as three inches of rain. This combined with ground already saturated from earlier heavy rains led to the renewal of widespread urban and lowland flooding. Numerous small streams and creeks left their banks forcing the closure of many roads. Hundreds of homes experienced basement or nuisance flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 17, 2:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT THU JUN 17 2004

.DISCUSSION...
LAKE INDUCED ONSHORE FLOW HAS RCHD WELL INLAND & TSTMS MAY FIRE ALG
THIS BNDRY THIS EVENG OVR THE E CNTRL PTNS. SQUALL LN AHD OF CD FNTL
BNDRY ACRS IN & MICH HAS FIRED A MINI TSTM COMPLX OVR EXTEME SE
MICH. THIS COMPLEX & THE TRAILING SQUALL LN MAY WKN INTO THE MORE
STBL AMS OVR NW & N CNTL OH, BUT THE CELLS MAY STILL PROVIDE SOME
BRF HVY RNS & GUSTY WNDS. WL CONT WI A CHC FOR SHWRS/TSTMS OVRNGT AS
THE FNT MOVES THRU THE AREA AND JUST A 20% FOR FRU MRNG OVR THE ERN
PTNS. THE RMNDR OF THE FCST MAY BE MSTLY DRY XPCT FOR A WK FNTL PASS
FRI NITE/ERY SAT. AMS COOLER THAN ERLIER GUID AND HAVE LWRD TEMPS IN
MST PDS BUT OVRALL PLEASNT EX CONDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL 8 PM THIS EVENING FOR NW...N CENTRAL OH AND A
FEW COUNTIES IN NE OH.
PA...NONE.

&&
Hazardous weather outlook, Jun 17, 5:54 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT THU JUN 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171250-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
654 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST AND NORTH CENTRAL OHIO
AND THE AKRON CANTON YOUNGSTOWN AREA. THERE IS A CHANCE FOR AN
ISOLATED SEVERE STORM BUT THE MOST SIGNIFICANT WEATHER THREAT IS FOR
HEAVY RAINS THAT COULD PRODUCE FLOODING TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 17, 3:13 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT THU JUN 17 2004

OHZ003-006-007-172113-
LUCAS OH-OTTAWA OH-WOOD OH-
413 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS HEADED FOR THE TOLEDO METROPOLITAN
    AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A LINE OF
STRONG THUNDERSTORMS FROM LOWER MICHIGAN TO NORTHEAST INDIANA.
THESE STORMS WERE MOVING EAST AT 30 MPH. THEY WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS
AND DOWNPOURS HEAVY ENOUGH TO CAUSE THE FLOODING OF
LOWLAND AND POOR DRAINAGE AREAS.

IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.
Special weather statement, Jun 17, 4:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
516 PM EDT THU JUN 17 2004

OHZ003-006>010-017>019-027>030-036-037-172216-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LORAIN OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
516 PM EDT THU JUN 17 2004

...STRONG TO SEVERE THUNDERSTORMS MOVING EAST ACROSS THE AREA...

STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS WILL MOVE EAST ACROSS
THE AREA.  THE STORMS WILL BE MOVE OUT OF LUCAS COUNTY INTO WOOD AND
OTTAWA BY 530 PM AND TO SANDUSKY COUNTY BY 545 PM.  THE STORMS WILL
THEN MOVE TO ERIE...SENECA...AND HANCOCK COUNTIES BY
600 PM.

STRONG WIND GUSTS ARE LIKELY WITH THE STORMS. THE VERY HEAVY RAIN
WILL CAUSE LOCALIZED PONDING OF WATER IN ROADWAYS AND SMALL STREAMS
AND CREEKS WILL RISE RAPIDLY.  BE ON THE LOOKOUT FOR FOR HIGH WATER
WHEN TRAVELING.

BE SURE TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THESE STORMS.

LOMBARDY
Local storm report, Jun 17, 4:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
541 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
06/17/2004                   LUCAS              OH   LAW ENFORCEMENT

            SEVERAL TREES AND LARGE LIMBS DOWN.

&&

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ashland

When
June 17, 6:00 PM EST to June 18, 12:00 AM EST
Where
Ashland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Flood, Knox

When
June 17, 6:00 PM EST to June 18, 12:00 AM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Flood, Richland

When
June 17, 6:00 PM EST to June 18, 12:00 AM EST
Where
Richland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408187, 5408188, 5408189.